Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 47, NWS Phoenix, AZ

August 20, 2016La Paz County, Yuma County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 20, 2016, 4:22 PM MST for La Paz County, Yuma County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 4:22 PM MST (23:22 UTC)
Expired
Aug 20, 2016, 4:45 PM MST
In force
23 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties La Paz County, AZ, Yuma County, AZ

The radar

The Yuma radar (KYUX), 111 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS55 KPSR 202322
SVRPSR
AZC012-027-202345-
/O.NEW.KPSR.SV.W.0047.160820T2322Z-160820T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
422 PM MST SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA...
  NORTH CENTRAL YUMA COUNTY IN SOUTHWESTERN ARIZONA...

* UNTIL 445 PM MST

* AT 421 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF KOFA WILDLIFE
  REFUGE...OR 35 MILES NORTHEAST OF MARTINEZ LAKE...AND MOVING
  NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  QUARTZSITE AND PALM CANYON AND US HIGHWAY 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3328 11394 3318 11419 3354 11446 3368 11418
TIME...MOT...LOC 2321Z 149DEG 14KT 3343 11419 

$$

WATERS
1 follow-up statement
950 
WWUS55 KPSR 202337
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
437 PM MST SAT AUG 20 2016

AZC012-027-202347-
/O.EXP.KPSR.SV.W.0047.000000T0000Z-160820T2345Z/
LA PAZ AZ-YUMA AZ-
437 PM MST SAT AUG 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LA PAZ AND NORTH
CENTRAL YUMA COUNTIES WILL EXPIRE AT 445 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL...
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3328 11394 3318 11419 3354 11446 3368 11418
TIME...MOT...LOC 2336Z 149DEG 14KT 3343 11419 

$$

WATERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:00 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 20, 2:00 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST SAT AUG 20 2016

.SYNOPSIS...
Moisture levels will increase slightly into early next week with
occasionally better chances of thunderstorm affecting lower
elevation communities. The primary threats from any of these storms,
especially tonight, will be very gusty winds, dense blowing dust,
and isolated heavy rainfall. The passage of a weather system through
the region during the middle of next week will lead to drier weather
and slightly warmer temperatures.

&&

.DISCUSSION...
There continues to be the potential for some interesting weather
developing later this afternoon and evening across the lower deserts
as outflow boundary interactions look to set up over the lower
central and southwest deserts. We may see a "pac-man" scenario play
out where rim convection and southeast AZ mountain convection both
send outflows westward into the south central deserts and as these
outflows meet they force even stronger convection that propagates
towards the west and southwest and eventually reaches the lower
Colorado River valley later tonight. A look at 2 pm radar showed a
nice line of storms developing along the Mogollon Rim extending into
the White Mountains. Convection over southeast AZ was slow to get
going. If southeast AZ does not become more active this afternoon,
the chance for a good "Pac-man" pattern will be reduced.

Steering flow aloft this afternoon and evening looks to be weak as
well, favoring a westerly direction with 700-300mb mean winds mostly
below 15kt. Given the weak steering flow aloft, storms will not be
able to quickly move off higher terrain; boundary interactions will
play the bigger role in driving convection over the deserts.

Several hi-res mesoscale models including the SPC SSEO and the
WRF4km advertise storms developing quickly over the Mogollon rim and
southeast AZ mountains this afternoon, with outflow boundaries from
these storms moving west and merging causing new storms to develop
and push west into the western/southwest deserts overnight. High
amounts of DCAPE will allow for strong and gusty outflow winds
sufficient to cause areas of blowing dust over the deserts. Rim
convection will likely be supported by a strong difluence field in
the 300mb streamlines, forecast by both the NAM and the GFS. As
such, best POPs for this evening will remain focused across the
south central and southwestern AZ deserts, areas mostly to the
southwest of central Phoenix. Of course, not all of the hi-res
models are as bullish on this convective interaction, including the
NAM4km. High temperatures today look to be on the cool side, due to
elevated humidty and cloud cover; Phoenix was only at 98 degrees at
130 pm this afternoon. This will limit our instability today. All
things consided, we still have at least moderate confidence in
active convective weather later this afternoon and evening and we
will not lower our POPs over the central deserts. Time will tell...

Any activity Sunday may become highly dependent on the expanse of
storms and outflow tonight with a potential for a convectively
overturned and contaminated atmosphere. The same high res models
that support a very active day this evening focus more of the action
Sunday over far SE AZ and the I-40 corridor. However, this is all
predicated on widespread storms/outflow tonight, so kept some modest
POPs valid on the forecast area periphery Sunday evening. A lot will
also depend on positioning of any shortwaves passing into the region
(difficult to determine at this point), but the pattern is not
changing substantially so the convective threat does remain.

The stalled positively tilted trough will finally be dislodged
Monday and Tuesday as an even stronger Pacific jet streak cuts under
the Pacific NW ridge. Marginal boundary layer moisture should still
remain in place Monday afternoon as the left front jet quadrant
passes into the forecast area. However, medium range operational
models are not that bullish on QPF response mainly positioning
storms only over higher terrain. Interrogation of forecast soundings
suggest the culprits are a very slight decrease in moisture combined
with warming aloft limiting any available instability. However based
on the conceptual pattern, kept some slight POPs valid for the
afternoon and evening hours. Slight chance POPs for areas east of
the lower Colorado River valley on both Monday and Tuesday
afternoon/evening are also supported by the current NAEFS POPs
guidance, and are actually a bit less than the NAEFS numbers.

This shortwave passage should act to scour the remaining residual
moisture east for the forecast area by the middle and end of next
week placing the entire region into subsident NW flow. With
agreement among the majority of medium range models and conceptual
pattern recognition, the middle of next week should be convectively
inactive with temperatures warming a few degrees though staying
reasonable for the end of August with H5 heights dampened near
588dm.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

Latest high-res model output continues to indicate storm development
over Yavapai and northern Gila Counties late this afternoon, sending
strong outflows into metro Phoenix starting around 00Z. Thus, have
now included wind shift to northeasterly around 01z at all of the
Phx area taf sites. At this point, confidence is still too low to
include anything more than VCTS in the tafs, given the fact that
their is still not strong consensus as to how much of the convective
activity will make their way into the lower deserts. There is also
potential for visibility reductions due to blowing dust, but
confidence is also too low to include it in the tafs at this time.
Typically, there is less impact to visibilities from blowing dust
when outflows move into the Phx area from a northerly direction than
when they move in from a southerly direction. As far as the rest of
the taf period is concerned, there will likely be a period of
light/variable winds later this evening before more typical easterly
drainage winds develop later tonight. Winds on Monday will likely
switch to westerly a bit earlier than usual.

Southeast California/Southwest Arizona including KIPL and KBLH:

Latest high-res model output continues to indicate storm development
over Yavapai and La Paz Counties, which will likely produce strong
outflows that spread far afield, with easterly outflow winds likely
to affect KBLH later this evening. Their are still too many
uncertainties at this point to insert TEMPO or prevailing TSRA in
the TAFs but showing highly variable and gusty winds for the evening
and indicate storms "in the neighborhood" with VCTS for BLH.
Imperial Valley could also see storms but chances are better near
and east of the Lower Colorado River Valley.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday...

Thunderstorm and wetting rain chances on Tuesday should become
concentrated over higher terrain locations with much drier
conditions the remainder of the week. Minimum afternoon humidity
levels will generally stay in a 15 to 30 percent range throughout
the week with good overnight recoveries. Aside from isolated gusty
thunderstorm winds Monday, winds the remainder of the week will be
light and follow a typical overnight drainage/daytime upslope
pattern.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...CB/MO
AVIATION...Percha
FIRE WEATHER...Percha

In the hours before

Special weather statement, Aug 20, 2:27 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
227 PM PDT SAT AUG 20 2016

CAZ030-032-202200-
RIVERSIDE COUNTY/EASTERN DESERTS CA-JOSHUA TREE NATIONAL PARK CA-
227 PM PDT SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  RIVERSIDE COUNTY

UNTIL 300 PM PDT

AT 226 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DESERT CENTER...MOVING NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DESERT CENTER...EAGLE MTN AND I-10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3353 11528 3353 11549 3379 11570 3389 11537
TIME...MOT...LOC 2126Z 156DEG 17KT 3366 11545

SAWTELLE
Special weather statement, Aug 20, 3:46 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
346 PM MST SAT AUG 20 2016

AZZ024-202345-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
346 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  GILA COUNTY

UNTIL 445 PM MST

AT 345 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF SAN CARLOS...OR 20 MILES EAST OF GLOBE...MOVING EAST
AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SAN CARLOS AND CUTTER. US HIGHWAY 70 BETWEEN GLOBE AND SAN CARLOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3347 11017 3344 11020 3344 11032 3340 11035
      3340 11041 3338 11045 3330 11046 3335 11067
      3359 11060 3347 11004
TIME...MOT...LOC 2245Z 288DEG 23KT 3345 11044

WATERS
Special weather statement, Aug 20, 4:09 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
409 PM MST SAT AUG 20 2016

AZZ021-026-210015-
WEST CENTRAL DESERTS AZ-SOUTHWEST DESERTS AZ-
409 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ AND NORTH CENTRAL YUMA COUNTIES

UNTIL 515 PM MST

AT 407 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF KOFA WILDLIFE REFUGE...OR 33 MILES NORTHEAST OF
MARTINEZ LAKE...MOVING NORTHWEST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PALM CANYON AND US HIGHWAY 95 AND THE KOFA NATIONAL WILDLIFT REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3332 11393 3317 11404 3339 11432 3357 11423
TIME...MOT...LOC 2307Z 133DEG 19KT 3341 11423

WATERS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:13 PM MSTBlowing Dust AdvisoryPSR75 min
Aug 19, 5:31 PM MSTSpecial Weather StatementPSR44 min
Aug 19, 6:14 PM MSTSevere Thunderstorm WarningPSRYuma31 min
Aug 19, 6:44 PM MSTBlowing Dust AdvisoryPSR76 min
Aug 19, 7:03 PM MSTSpecial Weather StatementPSR42 min
Aug 19, 8:14 PM MSTSpecial Weather StatementPSR31 min
Aug 19, 8:19 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Aug 19, 8:50 PM MSTAreal Flood WarningPSRMaricopa, Yuma3 hr
Aug 19, 8:53 PM MSTSpecial Weather StatementPSR52 min
Aug 19, 9:50 PM MSTSpecial Weather StatementPSRYuma40 min
Aug 19, 10:15 PM MSTBlowing Dust AdvisoryPSR9 min
Aug 19, 10:21 PM MSTDust Storm WarningPSR99 min
Aug 20, 3:46 PM MSTSpecial Weather StatementPSR59 min
Aug 20, 4:09 PM MSTSpecial Weather StatementPSRLa Paz66 min
Aug 20, 4:53 PM MSTSpecial Weather StatementPSRGila67 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.